Regular and Context-Free Pattern Languages over Small Alphabets

  • Daniel Reidenbach
  • Markus L. Schmid
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7410)


Pattern languages are generalisations of the copy language, which is a standard textbook example of a context-sensitive and non-context-free language. In this work, we investigate a counter-intuitive phenomenon: with respect to alphabets of size 2 and 3, pattern languages can be regular or context-free in an unexpected way. For this regularity and context-freeness of pattern languages, we give several sufficient and necessary conditions and improve known results.


Pattern Languages Regular Languages Context-Free Languages 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Angluin, D.: Finding patterns common to a set of strings. Journal of Computer and System Sciences 21, 46–62 (1980)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Bader, C., Moura, A.: A generalization of Ogden’s Lemma. Journal of the Association for Computing Machinery 29, 404–407 (1982)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Câmpeanu, C., Salomaa, K., Yu, S.: A formal study of practical regular expressions. International Journal of Foundations of Computer Science 14, 1007–1018 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Freydenberger, D.D., Reidenbach, D.: Bad news on decision problems for patterns. Information and Computation 208, 83–96 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Freydenberger, D.D., Reidenbach, D., Schneider, J.C.: Unambiguous morphic images of strings. International Journal of Foundations of Computer Science 17, 601–628 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Harju, T., Karhumäki, J.: Morphisms. In: Rozenberg, G., Salomaa, A. (eds.) Handbook of Formal Languages, vol. 1, ch. 7, pp. 439–510. Springer (1997)Google Scholar
  7. 7.
    Jain, S., Ong, Y.S., Stephan, F.: Regular patterns, regular languages and context-free languages. Information Processing Letters 110, 1114–1119 (2010)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Jiang, T., Kinber, E., Salomaa, A., Salomaa, K., Yu, S.: Pattern languages with and without erasing. International Journal of Computer Mathematics 50, 147–163 (1994)zbMATHCrossRefGoogle Scholar
  9. 9.
    Lange, S., Wiehagen, R.: Polynomial-time inference of arbitrary pattern languages. New Generation Computing 8, 361–370 (1991)zbMATHCrossRefGoogle Scholar
  10. 10.
    Mateescu, A., Salomaa, A.: Finite degrees of ambiguity in pattern languages. RAIRO Informatique théoretique et Applications 28, 233–253 (1994)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Mateescu, A., Salomaa, A.: Patterns. In: Rozenberg, G., Salomaa, A. (eds.) Handbook of Formal Languages, vol. 1, pp. 230–242. Springer (1997)Google Scholar
  12. 12.
    Ng, Y.K., Shinohara, T.: Developments from enquiries into the learnability of the pattern languages from positive data. Theoretical Computer Science 397, 150–165 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Reidenbach, D.: The Ambiguity of Morphisms in Free Monoids and its Impact on Algorithmic Properties of Pattern Languages. PhD thesis, Fachbereich Informatik, Technische Universität Kaiserslautern. Logos Verlag, Berlin (2006)Google Scholar
  14. 14.
    Reidenbach, D.: Discontinuities in pattern inference. Theoretical Computer Science 397, 166–193 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Rossmanith, P., Zeugmann, T.: Stochastic finite learning of the pattern languages. Machine Learning 44, 67–91 (2001)zbMATHCrossRefGoogle Scholar
  16. 16.
    Shinohara, T.: Polynomial Time Inference of Extended Regular Pattern Languages. In: Goto, E., Furukawa, K., Nakajima, R., Nakata, I., Yonezawa, A. (eds.) RIMS 1982. LNCS, vol. 147, pp. 115–127. Springer, Heidelberg (1983)CrossRefGoogle Scholar
  17. 17.
    Shinohara, T.: Polynomial time inference of pattern languages and its application. In: Proc. 7th IBM MFCS, pp. 191–209 (1982)Google Scholar
  18. 18.
    Yu, S.: Regular languages. In: Rozenberg, G., Salomaa, A. (eds.) Handbook of Formal Languages, vol. 1, ch. 2, pp. 41–110. Springer (1997)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Daniel Reidenbach
    • 1
  • Markus L. Schmid
    • 1
  1. 1.Department of Computer ScienceLoughborough UniversityLoughboroughUnited Kingdom

Personalised recommendations